Crizotinib Suppresses Testosterone Levels in NSCLC
(ChemotherapyAdvisor) – Crizotinib therapy causes rapid suppression of testosterone levels in men, according to researchers from the University of Colorado Cancer Center. The study, entitled “Rapid-Onset Hypogonadism Secondary to Crizotinib Use in Men with Metastatic Nonsmall Cell Lung Cancer”, was published by Cancer online on April 4.
The researchers aimed to document the differences in testosterone (T) levels between crizotinib-treated and noncrizotinib-treated patients with metastatic non-small cell lung cancer (NSCLC). So they measured testosterone levels in 19 men with metastatic NSCLC treated with crizotinib and in 19 men with metastatic NSCLC not treated with crizotinib.
The researchers found that total T levels were low (<241ng/dL) in 100% of crizotinib-treated men and in six of 19 men (32%) not treated with crizotinib (mean T levels, 131ng/dL and 311ng/dL, respectively; P=.0002). Four in five patients who tested positive for anaplastic lymphoma kinase (ALK) gene rearrangements and had received crizotinib had low T.
“The initiation of crizotinib in two patients who had previously normal T levels was associated with rapid decreases in T and in luteinizing hormone and follicle stimulating hormone levels within 14 to 21 days. Discontinuation of crizotinib led to increases back to normal T levels,” the authors wrote.
The authors concluded: “Crizotinib therapy caused rapid suppression of T levels in men… indicating that the site of action must include a central (hypothalamic or pituitary) effect…direct testicular effects could not be excluded. Further work is required to assess the correlation between low T levels and crizotinib side effects…”